February 02, 2006,
J. asks from Oak Lawn, IL on January 31, 2006
Irritabilty Time After Immunizations
My son (2 months) received his first set of immunizations on Friday. Prior to that, he only cried when he was hungy. Ever since, he has been very irratibale and cries all the time except at bedtime (its now Tuesday). He doesn't seem to be sore and tylenol doesn't seem to make a difference. eating well. Normal BM...on Enfamil Lipil Low iron....Any comments?
L. answers from Chicago on February 02, 2006
After immunizations irritability should be expected. I didn't know this in the beginning but, sometimes they are cranky from having gas. Little Tummies is a good product to have on hand.
F.J. answers from Chicago on February 01, 2006
Get him into the pediatrician right away!! I did immunize my children however I was very hesitant. Some children do have reactions and can affect permanenly!! Take him to the ped. keep an eye on him and find out exactly which ones he was given last time. Than I suggest some research into the vaccines left and decide whether vaccines are right for you and your baby. Good Luck!!
Moms recommend the following deals from Mamapedia:
C.G. answers from Chicago on February 02, 2006
Hello I am a pediatric nurse who practices as a triage RN for a pediatrician's office at NMPG. I first want to tell you that if you ever have any medical concerns do not be hesitant to call your MD's office. Usually they have RN's like myself dedicated to answering these concerns/ and of course a visit or discussion would help you as well.
There is a possibility of vomiting/ irritability and fever after immunizations. These usually occur w/n the first 6-8 hours after injections and can last for about 24-72 hours (max) usually worse in the first 24 hours. If your infant has fever >than 103 rectal/ or inconsolable crying >than 2 hours you should call MD ASAP. Immunization irritability is temporary and not ongoing.
#2 You do have a 2 month old/ is the irritability very different from his baseline? Does he have difficulty w/ feedings (backarching/spitting up/and irritability all day or night? If so your should discuss possible GERD or reflux w/ your pediatrician.
Unfortunately many times if the irritability occurs in the evening at specific times and he seems well in the am or daytime the likely culprit may be the dreaded colic. It is not unusual for infants to fuss in the evening. Read some websites on colic and soothing. (like white noise/ decreased stimulation/ motion/infant massage). An excellent book on colic I always recommend is Happiest Baby on the Block by Dr Harvey Karp.
But first and foremost if you are unsure/ this is what your pediatrician should be available to discuss w/ you. We enjoy helping our parents problem solve/ and a happy baby and mom are always a priority for any pediatric office.
C. RN BSN
C.S. answers from Chicago on February 01, 2006
Could it be Colic? My son (who is 29 months now) started having colic at 6 weeks. I would think that any side effects of shots would be done by now. Maybe you should give your Dr a call.
Good Luck on you new job!
K.C. answers from Chicago on February 01, 2006
He might just be collicy. Just be patient. If you have covered all the basics, food, diaper, comfort (too hot, too cold), Maybe the baby is gassy and you could get some mylicon drops for gas. Other wise just be patient and try anything to sooth him. Vibration seats, vacumes, car rides, walks. Sometimes in the evening around 7 or 8 if I had her out for the day - my daughter would just cry for hours for no reason. Over stimulation was what i was told by my doctor. This too will pass. Try and tone out the cry and make the baby comfortable. Turn to friends, neighbors and family for support.I was a single 22 year old mother, and I feel your anxiety. It gets better. Be patient.
B.M. answers from Chicago on February 01, 2006
I believe that some irritability is normal after those shots. If you are still nervous, call your pediatrician and let them know what is going on and maybe they can give you some tips on how else to make him feel better.
Poor guy . . .its hard when they are that little and you don't know what is going on . . .makes you wish they could talk.
I am sorry that you ar dealing with this. You are absolutely not alone. Call your pediatrician and see what he or she says. At least it would give you peace of mind.
Hang in there!
E.H. answers from Chicago on February 02, 2006
I'm not typically a "call the doctor about everything" kind of mom, but in this case I think you should. It's normal for babies his age to start to get crabby/fussy at certain times of day, but not if he's crying pretty much all the time. Also, with you going to work on Monday, I would be sure to call right away, so you can get in to the doctor without having to take time off from your new job.
I hope you get to the root of the problem, and you enjoy your new job. Good luck!
A. answers from Chicago on February 02, 2006
Unfortunately, many happy, easy babies hit a period around 6 - 10 weeks where they begin to make their needs known more - the only way they know - by crying. It is most likely that the immunizations had nothing to do with the recent increased irritability and it is more coincidence. I have found this not only with the many infants and babies that I have worked with, but also in my own children. Certainly call your ped for advice/visit and to put you at ease that there is no reaction to the shots and nothing other than normal fussing going on. Good Luck :)
N.D. answers from Chicago on February 02, 2006
I would say that by now it would be a good idea to contact you pediatrician's office and talk to a nurse. Four days seems to be a long time for an infant to still be irritable after shots. My son only had a mild reaction once and all that meant was that he needed a little more sleep and a little more cuddling time. Just to be safe, I would call. They might need to see him to determine if something else may be going on. Good luck and I hope your little one feels better real soon!